Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Cardiology | Family Medicine | Geriatrics | Internal Medicine | Critical Care | Emergency Medicine | Nursing | Pharmacy | Journal

Back to Journal Articles

Hemorrhage Rates Highest Within 30 Days of Warfarin Tx

Last Updated: November 26, 2012.

 

For older patients with atrial fibrillation, rates highest in first 30 days of treatment

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
For older patients with atrial fibrillation starting on warfarin, the rates of hemorrhage are highest within the first 30 days, according to a study published online Nov. 26 in CMAJ, the journal of the Canadian Medical Association.

MONDAY, Nov. 26 (HealthDay News) -- For older patients with atrial fibrillation starting on warfarin, the rates of hemorrhage are highest within the first 30 days, according to a study published online Nov. 26 in CMAJ, the journal of the Canadian Medical Association.

Tara Gomes, from the University of Toronto, and colleagues conducted a population-based cohort study involving 125,195 residents of Ontario aged 66 years or older with atrial fibrillation who started taking warfarin from April 1997 through March 2008. The authors sought to examine incident hemorrhagic events.

The researchers found that the overall rate of hemorrhage was 3.8 percent per person-year. During the first 30 days of treatment the risk of major hemorrhage was highest, with a rate of 11.8 percent per person-year in all patients and 16.7 percent among those with a CHADS2 (congestive heart failure, hypertension, age ≥75 years, diabetes, prior stroke, transient ischemic attack, or thromboembolism) score of 4 or more. During the five-year follow-up period, 8.7 percent of patients had a hospital visit for hemorrhage, and of these patients, 18.1 percent died in the hospital or within seven days of discharge.

"In this large cohort of older patients with atrial fibrillation, we found that rates of hemorrhage are highest during the first 30 days after the start of warfarin therapy, and that almost one in five such patients who have a hemorrhage requiring admission to hospital died either in hospital or shortly after discharge," the authors write.

One author disclosed financial ties to the pharmaceutical industry.

Abstract
Full Text

Copyright © 2012 HealthDay. All rights reserved.


Previous: TBI Incidence in New Zealand Higher Than Previously Thought Next: CDC: 2009 Saw Large Decline in Abortion Rate

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.